Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Aberdeen, SD

June 26, 2008Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 26, 2008, 6:10 PM MDT for Dewey County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 6:10 PM MDT (00:10 UTC)
Expired
Jun 26, 2008, 7:15 PM MDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:44 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 26, 2:44 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
344 PM CDT THU JUN 26 2008

.SHORT TERM...THROUGH FRIDAY

18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH
DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST
HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN
COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE
NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS
AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER
FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14.
ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER
WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE
A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING
IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA.
HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP
EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS
CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE
CWA.

.LONG TERM...SATURDAY THROUGH THURSDAY
THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS
TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN
THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER
LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER
LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE
REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL
LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER
IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE
NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD
IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS
FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT
WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM.

&&

.AVIATION...
CONDITIONS AT THE FOUR TAF LOCATIONS ARE ALL VFR AT THIS TIME.
HOWEVER SOME CONVECTION IS NOTE IN EAST CENTRAL SOUTH DAKOTA. IT
IS WEAK AND FAIRLY HIGH BASED. EXPECT CONVECTION TO CONTINUE AND
EXPAND THIS EVENING AND TO BECOME QUITE SIGNIFICANT. EXPECT SOME
STORMS TO BECOME SEVERE TONIGHT. CONVECTION WILL END BY MORNING
AND EXPECT GOOD VFR AT ALL LOCATIONS BY TOMORROW MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 11:16 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1216 PM CDT THU JUN 26 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH
DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL
INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN
SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD
DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA
OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY.

THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY
AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT.

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:38 PM MDTTornado WarningABRCorson, Dewey37 min
Jun 26, 6:41 PM MDTSevere Thunderstorm WarningABRCorson, Dewey64 min
Jun 26, 7:01 PM MDTSevere Thunderstorm WarningABRCorson27 min
Jun 26, 7:15 PM MDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Jun 26, 7:21 PM MDTTornado WarningABRDewey39 min
Jun 26, 7:23 PM MDTSevere Thunderstorm WarningABRDewey52 min
Jun 26, 7:27 PM MDTTornado WarningABRDewey33 min
Jun 26, 7:56 PM MDTAreal Flood AdvisoryABRDewey6 hr
Jun 26, 7:56 PM MDTTornado WarningABRDewey, Potter34 min
Jun 26, 8:00 PM MDTTornado WarningABRDewey30 min
Jun 26, 8:14 PM MDTSevere Thunderstorm WarningABRDewey24 min
Jun 26, 8:16 PM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman44 min
Jun 26, 8:18 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Potter, Walworth12 min
Jun 26, 8:21 PM MDTSevere Thunderstorm WarningABRDewey, Hyde, Potter, Sully, Walworth54 min
Jun 26, 8:25 PM MDTTornado WarningABRDewey, Potter, Sully50 min
Jun 26, 8:28 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully62 min
Jun 26, 8:31 PM MDTSevere Thunderstorm WarningABRCampbell, Corson59 min
Jun 26, 8:48 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde42 min
Jun 26, 8:52 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley53 min
Jun 26, 9:14 PM MDTTornado WarningABRHyde, Sully46 min
Jun 26, 9:27 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully63 min
Jun 26, 9:38 PM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully52 min
Jun 26, 9:46 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley44 min
Jun 26, 9:59 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more46 min
Jun 26, 10:07 PM MDTSevere Thunderstorm WarningABRFaulk23 min
Jun 26, 10:40 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley29 min
Jun 27, 2:56 PM MDTSevere Thunderstorm WarningABRBrown, Day, Spink34 min
Jun 27, 3:36 PM MDTSevere Thunderstorm WarningABRClark, Hamlin24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.